Rash with the multitargeted kinase inhibitors nilotinib and dasatinib: Meta-analysis and clinical characterization

Aaron M. Drucker, Shenhong Wu, Klaus J. Busam, Ellin Berman, Iris Amitay-Laish, Mario E. Lacouture*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Objectives: Nilotinib and dasatinib are second-generation tyrosine kinase inhibitors approved for the treatment of chronic myeloid leukemia (CML). In clinical trials, they have both been reported to cause rash in a significant number of patients, but its incidence varies significantly and has not been characterized clinically or histologically. The aim of this study was to determine the incidence of rash with nilotinib and dasatinib, and to provide a clinical and histopathological description of the rash. Methods: We conducted a meta-analysis of clinical trials evaluating nilotinib and dasatinib to determine and compare the incidence of rash with these medications. Additionally, we performed a retrospective chart review to analyze the clinical presentation and histology of patients presenting with rash. Results: The incidence of all-grade (grade 1-4) rash with nilotinib was 34.3% (95% CI, 27.9-41.3), higher (P = 0.017) than with dasatinib (23.3%; 95% CI, 18.8-28.6). Similarly, the incidence of high-grade rash with nilotinib (2.6%; 95% CI, 2.1-3.4) was higher (P = 0.002) than with dasatinib (1.1%; 95% CI, 0.8-1.6). The clinical presentation often consisted of a pruritic, perifollicular hyperkeratotic, occasionally erythematous papular rash affecting most areas of the body, depending on the severity. Conclusions: Both nilotinib and dasatinib are associated with rash in a significant number of patients. Further studies to prevent and treat rash with nilotinib and dasatinib are required to improve patient quality of life, adherence with therapy and oncologic outcome.

Original languageEnglish
Pages (from-to)142-150
Number of pages9
JournalEuropean Journal of Haematology
Volume90
Issue number2
DOIs
StatePublished - Feb 2013
Externally publishedYes

Keywords

  • Adverse drug reaction
  • Dasatinib
  • Keratosis pilaris
  • Meta-analysis
  • Nilotinib
  • Rash

Fingerprint

Dive into the research topics of 'Rash with the multitargeted kinase inhibitors nilotinib and dasatinib: Meta-analysis and clinical characterization'. Together they form a unique fingerprint.

Cite this